Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Lubbock, TX

May 25, 2008Castro County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 25, 2008, 7:42 PM CDT for Castro County, Lamb County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 7:42 PM CDT (00:42 UTC)
Expired
May 25, 2008, 7:58 PM CDT
In force
16 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Castro County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 260043
SVRLUB
TXC069-279-260115-
/O.NEW.KLUB.SV.W.0101.080526T0042Z-080526T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS.
  EASTERN LAMB COUNTY IN NORTHWEST TEXAS.

* UNTIL 815 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTHEAST OF EARTH TO SPADE...OR ALONG A
  LINE EXTENDING FROM 14 MILES SOUTH OF DIMMITT TO 11 MILES EAST OF
  LITTLEFIELD...MOVING EAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE OLTON.

DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OF 65 MPH. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3447 10233 3430 10210 3384 10209 3384 10234
      3447 10251
TIME...MOT...LOC 0042Z 269DEG 32KT 3435 10222 3391 10211

$$
1 follow-up statement
000 
WWUS54 KLUB 260058
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
757 PM CDT SUN MAY 25 2008

TXC069-279-260107-
/O.CAN.KLUB.SV.W.0101.000000T0000Z-080526T0115Z/
CASTRO TX-LAMB TX-
757 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAMB AND SOUTHWESTERN
CASTRO COUNTIES IS CANCELED...

...SEVERE THUNDERSTORM WARNING CONTINUES IN NORTHEASTERN CASTRO 
COUNTY...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3447 10233 3430 10210 3384 10209 3384 10234
      3447 10251
TIME...MOT...LOC 0057Z 269DEG 32KT 3435 10206 3391 10195

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:45 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 25, 3:45 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT SUN MAY 25 2008

.SHORT TERM...
MOIST AND UNSTABLE ATMOSPHERE IN PLACE OVER MUCH OF THE SOUTH
PLAINS THIS AFTERNOON WITH DRYLINE SHARPENING UP OVER EASTERN NEW
MEXICO AND STRONG SOUTHERLY FLOW AIDING IN ADEQUATE LOW LEVEL
MOISTURE TRANSPORT. DEWPOINTS HAVE REMAINED IN THE UPPER 50S TO
MIDDLE 60S DESPITE AFTERNOON MIXING. ABUNDANT SOLAR HEATING HAS
AIDED TEMPERATURES INTO THE UPPER 80S TO LOWER 90S WITH A FEW MORE
DEGREES OF WARMING EXPECTED. LAPS ANALYSIS AT 19Z INDICATING
2400-2600 J/KG OF CAPE AND -20 OR LESS CIN.

FLOW ALOFT NOT VERY STRONG AS BEST JET ENERGY REMAINS CLOSER TO THE
UPPER TROUGH OVER ARIZONA/WESTERN NEW MEXICO. LACK OF UPPER
WAVE/IMPULSE PLACES FOCUS FOR LIFT ON THE DRYLINE.

THE THREAT AREA FOR SEVERE THUNDERSTORMS WILL LIKELY REMAIN OVER THE
EXTREME SOUTHWEST PANHANDLE...WEST AND NORTHWEST SOUTH PLAINS IN
HIGH CAPE...STEEP LAPSE RATE AND LOW CIN ENVIRONMENT. DRYLINE NOT
EXPECTED TO MIX MUCH FURTHER EAST SO WILL KEEP HIGHEST POPS WEST AND
CHANCE POPS TO NEAR I-27 IF STORMS PROPAGATE OFF COLD POOL
INTERACTIONS THIS EVENING. AREAS WEST OF A TULIA TO LITTLEFIELD TO
LEVELLAND TO PLAINS LINE HAVE THE BEST CHANCE FOR LARGE HAIL AND
DAMAGING WIND THREAT. SLOWER STORM MOTION MAY ALSO YIELD LOCALIZED
HEAVY RAIN/FLOOD THREAT.

ACTIVITY EXPECTED TO WIND DOWN AROUND 06Z WITH LOSS OF HEATING.
LOW CLOUDS A POSSIBILITY EARLY MONDAY BUT ENVIRONMENT NOT AS GOOD
AS THIS MORNING WITH POTENTIAL FOR SLIGHTLY MORE VEERED FLOW.
MOIST CONDITIONS WILL REMAIN IN PLACE WITH MILD
OVERNIGHT MINIMUMS.   KW

.LONG TERM...
A CONVECTIVE/SEVERE WEATHER EPISODE WILL LIKELY BE ONGOING AT THE
BEGINNING OF THE LONG TERM PERIOD MONDAY EVENING OVER THE CENTRAL
AND EASTERN PORTIONS OF THE FORECAST AREA. THE SLOSHING DRYLINE WILL
REMAIN ON THE CAPROCK/LLANO ESTACADO BEFORE A MODEST MIX EASTWARD
TUESDAY. A COLD FRONT IS PROGGED TO PUSH SOUTHWARD INTO THE TEXAS
PANHANDLE DURING THE DAY TUESDAY. THUS A CHANCE FOR CONVECTION
REMAINS...ESPECIALLY OVER THE CENTRAL/EASTERN FA IN PROXIMITY TO
TRIPLE POINT. MEANWHILE HEIGHTS WILL BUILD ALOFT AND DEEP LAYER FLOW
WILL BE ON THE DECREASE...HOWEVER...THE HIGH THETA-E AIRMASS
CURRENTLY AND PROGGED IN THE WARM SECTOR SUGGEST A SEVERE WEATHER
THREAT WILL REMAIN.

RAIN/STORM CHANCES WILL GRADUALLY DIMINISH FROM NORTH TO SOUTH
THROUGH WEDNESDAY AS RELATIVELY MORE STABLE SURFACE RIDGING PUSHES
SOUTH AND A MORE AMPLIFIED RIDGE ALOFT TAKES SHAPE OVER THE SOUTHERN
PLAINS. MEDIUM RANGE GUIDANCE SUGGEST THE RIDGE MAY BECOME FLATTENED
ENOUGH TO ALLOW WEAK WAVES TO PROPAGATE NORTH OF THE AREA IN NEAR
ZONAL FLOW AND THEIR ASSOCIATED FRONTAL BOUNDARIES BY THE NEXT
WEEKEND. ATTM HAVE KEPT POPS BELOW SLIGHT CHANCE CATEGORY...BUT
TRENDS WILL CONTINUE TO BE MONITORED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  91  57  86  54 /  50  10  10  20  20
TULIA         65  90  61  86  56 /  50  30  30  20  20
PLAINVIEW     66  91  62  86  58 /  40  30  30  20  30
LEVELLAND     67  94  63  90  60 /  40  30  20  20  20
LUBBOCK       68  93  66  89  61 /  30  30  30  20  20
DENVER CITY   67  93  63  93  60 /  40  20  20  20  20
BROWNFIELD    68  94  65  92  61 /  30  30  30  20  20
CHILDRESS     72  95  68  89  60 /  20  30  40  30  40
SPUR          68  93  67  91  62 /  20  30  50  30  30
ASPERMONT     72  96  71  94  64 /  10  20  30  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/20
Hazardous weather outlook, May 25, 3:42 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT SUN MAY 25 2008

TXZ021>044-262045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
342 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME
SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS
THIS AFTERNOON AND EVENING.

THUNDERSTORM INITIATION IS EXPECTED ALONG THE DRYLINE NEAR THE
WEST TEXAS AND NEW MEXICO BORDER LATER THIS AFTERNOON. MODERATE TO
STRONG CAPE AND ADEQUATE SHEAR WILL CREATE AN ENVIRONMENT FAVORABLE
FOR ISOLATED SUPERCELL STORMS PRODUCING LARGE HAIL AND DAMAGING
WINDS. THE HIGHEST THREAT WILL LIKELY BE OVER THE EXTREME
SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AFTERNOON AND EVENING WILL SEE A SLIGHT RISK OF SEVERE
THUNDERSTORMS MAINLY OVER THE CENTRAL AND EASTERN SOUTH PLAINS
INTO THE EXTREME SOUTHERN PANHANDLE AND PORTIONS OF THE ROLLING
PLAINS. LARGE HAIL AND DAMAGING WINDS WILL CONTINUE TO BE THE
PRIMARY THREATS. A FEW SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
LATE TUESDAY AND EARLY WEDNESDAY AS A FRONT MOVES SOUTHWARD INTO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KW

In the hours before

Local storm report, May 25, 7:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
730 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     3 SE MULESHOE           34.20N 102.69W
05/25/2008                   BAILEY             TX   LAW ENFORCEMENT

            TRAILER HOUSE ROLLED ONTO ITS SIDE AND A SECOND ONE
            LOST ITS ROOF

&&

EVENT NUMBER 00066

RCB
Local storm report, May 25, 7:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
732 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 NE MULESHOE           34.26N 102.69W
05/25/2008                   BAILEY             TX   LAW ENFORCEMENT

            BARN BLOWN ONTO COUNTY ROAD

&&

EVENT NUMBER 00067

RCB
Local storm report, May 25, 7:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
734 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             LAZBUDDIE               34.39N 102.61W
05/25/2008  E1.00 INCH       PARMER             TX   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL COVERED GROUND

&&

EVENT NUMBER 00068

RCB
Local storm report, May 25, 7:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
735 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     2 N LAZBUDDIE           34.42N 102.61W
05/25/2008                   PARMER             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER 00069

RCB
Local storm report, May 25, 7:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
736 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     6 S OLTON               34.09N 102.14W
05/25/2008  M59 MPH          LAMB               TX   MESONET

            WEST TEXAS MESONET OBSERVATION

&&

EVENT NUMBER 00070

RCB
Local storm report, May 25, 7:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
740 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     6 S OLTON               34.09N 102.14W
05/25/2008  M66 MPH          LAMB               TX   MESONET

            WEST TEXAS MESONET OBSERVATION

&&

EVENT NUMBER 00071

RCB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:00 PM CDTSevere Thunderstorm WarningLUBHale60 min
May 25, 7:07 PM CDTSevere Thunderstorm WarningLUBHockley26 min
May 25, 7:11 PM CDTSevere Thunderstorm WarningLUBCastro64 min
May 25, 7:38 PM CDTSevere Thunderstorm WarningLUBHale, Swisher67 min
May 25, 7:56 PM CDTSevere Thunderstorm WarningLUBHale14 min
May 26, 4:09 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.